Dr. Roach: Controlling pre-diabetes with lifestyle adjustments is preferable
DEAR DR. ROACH: I have been diagnosed as being prediabetic, with fasting blood glucose labs of 102 to 108. My primary doctor sent me to an endocrinologist, who confirmed the diagnosis. The doctor recommended that I have protein (e.g., egg) and a slice of multigrain toast for breakfast. She also gave me a prescription for Januvia. I am not sure why, unless it is to help reduce my chances for Type 2 diabetes. I was reluctant to start this, as I had decided that losing weight and eating lean protein at meals, more fruits and veggies, and whole-grain bread, plus walking every evening was the way to go. I have an occasional glass of wine. I have lost 15 pounds, and my glucose readings have been well within normal limits taken at various times during the day. I am 74 years old, 5 feet, 4 inches tall and now 138 pounds. I am a Caucasian female in relatively good health. I gasped when I saw that a 90-day prescription for Januvia would cost $496 as my copay. I would like your opinion regarding medicating. – Anon.
ANSWER: In general, I think that controlling diabetes with weight loss, diet and exercise is preferable to doing so with medications. However, controlling diabetes is the critical issue, and knowing your hemoglobin A1c level is the key to deciding whether you need further interventions to help control diabetes.
Many (but not all) diabetes experts recommend a low-carbohydrate diet. It makes a great deal of sense to me, physiologically, to take in little sugar (and starches, which rapidly become sugar) in order to reduce the amount of insulin your body needs. I agree with the exercise and the higher-protein diet, and your 15 pounds of weight loss and normal sugar levels definitely are signs of success.
Sitagliptin (Januvia) is a useful medicine for some people with Type 2 diabetes, but I don’t have enough information to recommend that you take it. I suspect you will not need it if you have lost weight and are eating better.
DEAR DR. ROACH: I am a male, 63 years old, who has been on blood pressure medications since my early 20s. I am 6 feet tall and weigh 200 pounds. I am in generally good health, and I exercise. I am presently on metoprolol, amlodipine and HCTZ, with blood pressure around 140/80. There are times when I am a little more tired than others, and I have ED, presumably from the beta blockers. I took an ACE inhibitor, with some slight side effects and little difference to my blood pressure. A cardiologist recently told me they would not give beta blockers to someone who has not had a heart attack or heart issues, because of the fatigue. What’s your thought on this? – H.P.
ANSWER: Side effects from blood pressure medicines are common, but with patience, they usually can be minimized. Of the medicines you are on, hydrochlorothiazide (HCTZ), the diuretic, is most likely to cause erectile dysfunction. Beta blockers often do cause fatigue, and particularly can cause problems in athletes by reducing exercise tolerance somewhat. Beta blockers also are less effective at controlling blood pressure than other classes, especially in older adults. I agree with your cardiologist, and also use them mostly in people with heart disease or a few other conditions in which they are clearly effective.